Maryland, 2025

High Wind in Maryland, January 29, 2025

January 29, 2025 · NWS LWX · 3 events in 3 counties and zones

Strong northwest winds that persisted behind a departing cold front produced high winds across western Maryland.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Strong northwest winds that persisted behind a departing cold front produced high winds across western Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 29, 3:43 AM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Jan 29, 3:43 AM EST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
343 AM EST Wed Jan 29 2025

.SYNOPSIS...
Windy conditions will continue today as a wave of low pressure
passes to the north and a cold front crosses the region. High
pressure will briefly build back into the area Thursday. An area of
low pressure and cold front are set to cross the region Friday.
Widespread precipitation is expected to accompany this storm system,
mainly in the form of rain. High pressure will return for the
weekend before another front approaches from the west early next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A dry cold front is set to cross from west to east today. The
gradient between this front's parent low swinging through the
Northeast and high pressure to the south will cause a period of
strong to damaging winds today.

Winds are already very strong over and just east of the Appalachians
this morning. Winds should increase as the front crosses beginning
mid to late morning east of the mountains. The strongest winds will
occur through the afternoon right behind the front (also timed with
peak mixing). Gusts will range from 30 to 40 mph across the central
VA piedmont, to 45 to 55 mph across northern VA into central MD and
the DC metro area, to 50 to 60 mph for many areas near and west of
the Blue Ridge and Catoctin Mountains as well as northern MD. A few
gusts around 70 mph are possible in the lee of the Alleghenies.

The longer duration of winds, coupled with the recent high wind
event just over 24 hours ago particularly near the Alleghenies, will
likely result in numerous instances of downed trees, branches, and
power outages.

The downsloping wind should push temperatures well into the 50s to
around 60 east of the mountains today.

Winds will become lighter tonight, though it may take some time east
of I-81 in the evening where the gradient lingers and the low-level
wind field may actually strengthen a bit as it departs.

There is the potential for a few moderately heavy snow showers
particularly near western MD tonight in the wake of the front, but
overall the better forcing looks to be to the north.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
High pressure will briefly build across the Mid-Atlantic on
Thursday. This will result in light southerly flow and a mainly
clear sky along with seasonable temperatures.

Low pressure approaching from the Midwest will bring rain to the
area beginning late Thursday night. Rain will last through Friday.
Drier weather will return by late Friday night as the area of low
pressure moves away to the east. A brief mix with sleet is possible
for the typically colder pockets Thursday night, but no accumulation
is expected. There are some hints in high resolution guidance that
some very patchy freezing rain could occur Thursday night as well,
particularly near the Alleghenies and northern MD, but the overall
pattern seems rather mild with no real CAD signature evident.

There is still some spread in exact rainfall amounts, but in general
anticipate a half to one inch of rain (with some wiggle room a
little above or below that depending on where exactly the system
tracks, which will be refined over the next day or so).

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The upper level pattern will feature nearly zonal flow this weekend
into early next week, with a strong jet eventually developing across
the northern half of the CONUS. This will keep any storms and
cold air to the north. At the surface, high pressure will build
toward the area Saturday with temperatures in the post-frontal
airmass returning closer to normal. Temperatures will remain
similar Sunday as the high departs, although warm advection
aloft will result in increased cloud cover. Any precipitation
associated with this lift will likely remain north of the area,
with a chance for a rain or snow shower just brushing the
Alleghenies.

Low pressure will track well north of the area late Sunday into
Monday. The passage of a warm front will result in well above normal
temperatures Monday, with some areas potentially reaching the 60s.
The trailing cold front will eventually settle south into the area
late Monday or Tuesday. Overall, lift and moisture will be displaced
to the north with this system, so precipitation chances will remain
low. Temperatures Tuesday will likely be lower than Monday, but by
how much will depend on the position of the cold front, which may
stall out nearby.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions are expected through Thursday evening. Lower CIGs are
expected as rain moves in late Thursday night through Friday. Rain
and lower CIGs should clear by late Friday night with a return to
VFR expected. Winds will be very gusty out of the west to northwest
today, with gusts of 35 to 45 knots expected. A few gusts around 50
knots are possible, especially near KMRB. Winds should become light
by late this evening, then will become southerly Thursday afternoon
into Thursday night with a few gusts of 15 to 20 knots possible.
Winds will shift from southwest Friday to northwest Friday night
with additional gusts of 15 to 25 knots likely. LLWS is possible
Thursday night as a LLJ strengthens overhead in WAA.

Northwesterly winds may gust to 20 kt Saturday before diminishing
Saturday night as high pressure builds in. Sub-VFR ceilings are
possible Sunday as a warm front lifts toward the area.

&&

.MARINE...
Winds are expected to increase markedly by mid to late morning as a
dry front crosses the region. West to northwest wind gusts to gale
force are expected, especially over the near shore, northern, and
narrower waterways through this afternoon. Winds will become light
late tonight, then shift to southerly late Thursday. An increase in
winds is possible as early as Thursday evening, with a steadier
uptick in winds Friday as winds turn southwest ahead of an
approaching storm system. This storm system will bring rain
Friday, and a wind shift to the northwest Friday night.

Small Craft Advisories may continue into Saturday in gusty
northwesterly flow. Winds become lighter as high pressure moves
overhead Saturday night. Winds will become southeast or south on
Sunday as the high departs.

&&

.FIRE WEATHER...
A strong reinforcing cold front will push through the area today,
clearing the area by this evening. Accompanying this frontal passage
will be a prolonged period of very strong wind gusts. The lightest
winds will be in the central VA Piedmont, where gusts of 30 to 40
mph can be expected. For areas west of the Blue Ridge and up across
northern VA, central and western MD, and eastern WV, winds may gust
in the 50 to 60+ mph range, which is where we currently have Wind
Advisories and High Wind Warnings in effect. This front will be dry
in nature, ushering in even drier air this afternoon than we saw on
Tuesday. Min RH values are expected to be in the 25 to 35 percent
range.

Portions of central VA, including the central/southern portions
of the Shenandoah Valley, could be within Red Flag Warning
criteria strictly based on winds and RH. However, the one
limiting factor is the fuel moistures given lingering (or
melted) snowcover. For that reason, we have issued a strongly
worded Fire Danger Statement for this afternoon. Most of the
region remains abnormally dry overall, owing to a continued
overall dry pattern aside from the few weather systems in recent
weeks. Pair all of this with temperatures in the upper 50s to
low 60s across central VA, and the ingredients are there if
something ignites a fire in a drier area for it to spread rather
quickly.

Beyond Wednesday, much less wind is expected on Thursday along with
non-critical RH values. Additionally, rain is likely to return to
the region by Friday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Wind Advisory from 11 AM this morning to 6 PM EST this evening
     for DCZ001.
MD...Small Craft Advisory until 9 AM EST this morning for MDZ008.
     Gale Warning from 9 AM this morning to 7 PM EST this evening
     for MDZ008.
     Wind Advisory from 11 AM this morning to 6 PM EST this evening
     for MDZ005-006-008-011-013-014-503>508.
     Wind Advisory until 6 PM EST this evening for MDZ001.
     High Wind Warning from 9 AM this morning to 6 PM EST this
     evening for MDZ003.
     Wind Advisory from 9 AM this morning to 6 PM EST this evening
     for MDZ004.
     High Wind Warning until 1 AM EST Thursday for MDZ501.
     High Wind Warning until 6 PM EST this evening for MDZ502.
VA...Wind Advisory from 11 AM this morning to 6 PM EST this evening
     for VAZ053-054-506-526.
     High Wind Warning from 9 AM this morning to 6 PM EST this
     evening for VAZ028.
     Wind Advisory from 9 AM this morning to 6 PM EST this evening
     for VAZ025>027-029>031-040-501-505-507-508.
     High Wind Warning until 1 AM EST Thursday for VAZ503.
     High Wind Warning until 6 PM EST this evening for VAZ504.
WV...High Wind Warning from 9 AM this morning to 6 PM EST this
     evening for WVZ050>052-055.
     Wind Advisory from 9 AM this morning to 6 PM EST this evening
     for WVZ053.
     High Wind Warning until 1 AM EST Thursday for WVZ501-503-505.
     High Wind Warning until 6 PM EST this evening for WVZ502-504-
     506.
MARINE...Small Craft Advisory until 9 AM EST this morning for
     ANZ530>532-535-538>540.
     Gale Warning from 9 AM this morning to 7 PM EST this evening
     for ANZ530>532-535-538>540.
     Wind Advisory from 11 AM this morning to 6 PM EST this evening
     for ANZ530.
     Small Craft Advisory until noon EST today for ANZ533-534-536-
     537-541>543.
     Gale Warning from noon today to 7 PM EST this evening for
     ANZ533-534-536-537-541>543.

&&

SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...ADS
AVIATION...ADS/DHOF
MARINE...ADS/DHOF
FIRE WEATHER...LWX
Hazardous weather outlook, Jan 29, 4:17 AM EST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
417 AM EST Wed Jan 29 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-300930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
417 AM EST Wed Jan 29 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A Wind Advisory is in effect until 6 PM for the Baltimore and
Washington metro areas.

A Gale Warning is in effect until 7 PM.

There is an increased fire danger across portions of the Virginia
piedmont through this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-300930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
417 AM EST Wed Jan 29 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

High Wind Warnings are in effect for many areas west of Interstate
81, with Wind Advisories elsewhere outside of central Virginia
through 6 PM.

There is an increased fire danger across portions of the Virginia
piedmont through this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-300930-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
417 AM EST Wed Jan 29 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect for all counties through this
evening except for Garrett County which is under a Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

In the hours before

Local storm report, Jan 29, 3:51 AM EST, 3 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
351 AM EST Wed Jan 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 AM     Non-Tstm Wnd Gst 2 SW Brushy Run         38.82N  79.28W
01/29/2025  M67 mph          Pendleton          WV   Mesonet

&&

Event Number LWX2502574

ADS
Special weather statement, Jan 29, 4:21 AM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
421 AM EST Wed Jan 29 2025

VAZ025-026-029-036>040-050-051-055>057-501-502-507-508-300000-
Augusta-Rockingham-Page-Nelson-Albemarle-Greene-Madison-
Rappahannock-Orange-Culpeper-Stafford-Spotsylvania-King George-
Northern Fauquier-Southern Fauquier-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-
Including the cities of Staunton, Waynesboro, Stuarts Draft,
Harrisonburg, Luray, Shenandoah, Stanley, Lovingston,
Charlottesville, Stanardsville, Madison, Washington, Orange,
Gordonsville, Culpeper, Falmouth, Fredericksburg, Dahlgren,
Warrenton, Turnbull, Big Meadows, and Wintergreen
421 AM EST Wed Jan 29 2025

...INCREASED FIRE DANGER TODAY ACROSS PORTIONS OF CENTRAL AND NORTH
CENTRAL VIRGINIA AND THE CENTRAL SHENANDOAH VALLEY...

Relative humidities will drop to around 20 to 35 percent this
afternoon. Sustained west to northwest winds of 15 to 25 mph,
with gusts to 30 to 45 mph are expected. Locally higher winds are
possible over and near higher terrain. Due to dry conditions from
the lack of recent precipitation, there is an increased risk for
the spread of wildfires. Fuel moistures of 10 to 15 percent can be
expected.

Please refer to your local burn permitting authorities whether
you may burn outdoors. If you do burn outside, use extreme
caution. For Virginia, burning information can be found at
dof.virginia.gov.

DHOF
Local storm report, Jan 29, 5:15 AM EST, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
515 AM EST Wed Jan 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 AM     Non-Tstm Wnd Gst 2 NNW Vanderpool        38.39N  79.64W
01/29/2025  M60 mph          Highland           VA   Mesonet

&&

Event Number LWX2502575

ADS
Local storm report, Jan 29, 5:20 AM EST, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
520 AM EST Wed Jan 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     Non-Tstm Wnd Gst 1 ENE Cabins            39.00N  79.18W
01/29/2025  M59 mph          Grant              WV   Mesonet

&&

Event Number LWX2502576

DH
Local storm report, Jan 29, 5:22 AM EST, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
522 AM EST Wed Jan 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     Non-Tstm Wnd Gst 3 W Streby              39.08N  79.30W
01/28/2025  M62 mph          Grant              WV   Mesonet

&&

Event Number LWX2502577

DH
Local storm report, Jan 29, 6:49 AM EST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
649 AM EST Wed Jan 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     Non-Tstm Wnd Gst Cabins                  39.00N  79.21W
01/29/2025  M58 mph          Grant              WV   Mesonet

&&

Event Number LWX2502578

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Central and Eastern Allegany

When
January 29, 7:00 AM EST to 11:00 AM EST
Where
Central and Eastern Allegany forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

The AWOS at Cumberland Regional Airport, KCBE, measured a peak wind gust of 60 mph at 0905 LST.

High Wind, Carroll

When
January 29, 11:00 AM EST to 1:00 PM EST
Where
Carroll forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.563, -77.022 (the zone’s center; the record gives no point)

A mesonet in Westminster, MD measured a peak wind gust of 58 mph at 1125 LST.

High Wind, Washington

When
January 29, 1:00 PM EST to 4:00 PM EST
Where
Washington forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.604, -77.814 (the zone’s center; the record gives no point)

The ASOS at Hagerstown Regional Airport, KHGR, measured a peak wind gust of 59 mph at 1530 LST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2025Every state in 2025This day in weather historyWarnings in Maryland, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1255205, 1255207, 1255208.